Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS El Paso, TX

July 17, 2008Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 17, 2008, 6:02 PM MDT for Sierra County, New Mexico. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 6:02 PM MDT (00:02 UTC)
Expired
Jul 17, 2008, 8:00 PM MDT
In force
118 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 90 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:00 PM MDTFLASH FLOOD5 E Truth Or Consequenc, NMEM REPORTED WATER ACROSS SH51.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2008-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2008-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 180002
FFWEPZ
NMC051-180200-
/O.NEW.KEPZ.FF.W.0020.080718T0002Z-080718T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
602 PM MDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 800 PM MDT

* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

A SLOW MOVING...STRONG THUNDERSTORM JUST SOUTH OF ELEPHANT BUTTE 
WILL PRODUCE TORRENTIAL RAINFALL OVER A SPARSELY POPULATED AREA EAST 
OF THE CABALLO MOUNTAINS. HOWEVER...IT WILL LIKELY CAUSE RUNOFF 
FLOODING IN LOW WATER CROSSINGS ON NEW MEXICO ROUTE 51 JUST EAST OF 
TRUTH OR CONSEQUENCES...AND IN SEVERAL PLACES ALONG COUNTY ROAD A-13 
BETWEEN ENGLE...CUTTER...AND UPHAM.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3280 10698 3279 10718 3317 10719 3318 10701

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:30 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 2:30 PM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT THU JUL 17 2008

.SYNOPSIS...
ENOUGH MOISTURE AND INSTABILITY ARE IN PLACE TO SUPPORT SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS TODAY AND FRIDAY. DRIER AIR
WILL BEGIN TO MOVE INTO THE AREA FROM THE EAST ON SATURDAY...
REDUCING THE NUMBER OF THUNDERSTORMS EXCEPT FOR WEST OF THE
CONTINENTAL DIVIDE. THERE ARE INDICATIONS THAT MOISTURE WILL
INCREASE AGAIN AREA WIDE ON WEDNESDAY.

&&

.DISCUSSION...
INVERTED TROUGH HAS MOVED FAR ENOUGH SOUTHWEST TO HAVE MINIMAL
INFLUENCE ON THE CWFA TODAY...BUT PLENTY OF MOISTURE REMAINS FOR
DAYTIME HEATING TO WORK WITH. HEAVY RAIN HAS ALREADY OCCURRED OVER
THE SOUTHERN SACRAMENTO MOUNTAINS WITH THE EASTERN GILA REGION
FOLLOWING CLOSE BEHIND. EXPECT LOWLANDS TO BECOME ACTIVE THIS
AFTERNOON WITH THE SOUTHERN SECTION SLOWER TO FIRE AFTER OVERNIGHT
CONVECTION STABILIZED BOUNDARY LAYER SOMEWHAT. TOMORROW SHOULD BE A
REPEAT AND PERHAPS SATURDAY AS WELL.

BY SUNDAY THE UPPER HIGH CURRENTLY CENTERED TO OUR WEST WILL
STRENGTHEN SOME AND MIGRATE NORTHEASTWARD TO EASTERN COLORADO.
AS A RESULT...NORTHERLY FLOW ALOFT WILL BECOME EASTERLY...BUT WITH A
CONTINENTAL ORIGIN BRINGING IN DRIER AIR AND PROBABLY VOID OF
DISTURBANCES. THUS THUNDERSTORM COVERAGE WILL BE REDUCED TO
ISOLATED EXCEPT GILA REGION AND SW NM CLOSER TO MOIST SOUTHERLY
FLOW INTO AZ. ANOTHER INVERTED TROUGH SEEMINGLY SITS FOR DAYS OVER
CENTRAL TX BEFORE FINALLY MOVING IN WEDNESDAY. IF (BIG IF) THIS
HAPPENS...A WETTER PERIOD SHOULD RETURN TO THE ENTIRE AREA MIDWEEK.
RAISED POPS A LITTLE WEDNESDAY.

&&

.AVIATION...VALID 18/00Z-19/00Z...
SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE REGION AGAIN TODAY.
MAINLY VFR CONDITIONS WITH IFR POSSIBLE UNDER/NEAR THE STORMS.
MOUNTAIN TOPS MAY BE OBSCURED BY LOW CLOUDS AND RAIN SHAFTS.

&&

.FIRE WEATHER...
MOIST ATMOSPHERE ALONG WITH DAYTIME HEATING WILL KEEP SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR MUCH OF THE WEEK. HEAVY RAIN WILL
ONCE AGAIN BE THE MAIN THREAT WITH SHOWERS TODAY. LIGHT WINDS AND
CONSISTENT TEMPERATURES CAN ALSO BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  95  73  95  74 /  30  30  30  20  30
SIERRA BLANCA TX        66  93  65  93  65 /  30  30  30  20  20
LAS CRUCES              70  96  70  95  71 /  30  30  30  20  30
ALAMOGORDO              66  93  65  94  65 /  30  30  30  20  30
CLOUDCROFT              52  71  51  72  51 /  50  40  40  40  30
TRUTH OR CONSEQUENCES   66  95  65  95  65 /  30  30  30  20  30
SILVER CITY             61  87  60  87  60 /  30  30  30  30  30
DEMING                  67  96  66  94  66 /  20  30  30  20  30
LORDSBURG               68  98  67  97  67 /  10  30  30  20  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

01/23 FAUSETT/ADAIR
Hazardous weather outlook, Jul 17, 11:40 AM MDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1140 AM MDT THU JUL 17 2008

NMZ022>025-030>032-TXZ055-056-181745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1140 AM MDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY...BUT WITH A
LATER START THAN WAS THE CASE YESTERDAY. AN UPPER DISTURBANCE HAS
LEFT THE AREA...BUT ENOUGH MOISTURE AND INSTABILITY WILL BE
AVAILABLE FOR THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...SMALL
HAIL AND WIND GUSTS TO 50 MPH THIS AFTERNOON AND EVENING. THE BEST
CHANCES WILL BE NORTH OF A LORDSBURG TO ALAMOGORDO LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AFTERNOON AND
EVENING. BEGINNING SATURDAY...AND ESPECIALLY BY SUNDAY...DRIER AIR
WILL MOVE IN FROM THE EAST AND REDUCE THE NUMBER OF THUNDERSTORMS
TO ISOLATED IN COVERAGE. THE THREAT OF FLOODING WILL DECREASE
WHILE THE THREAT OF MICROBURST WINDS INCREASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT OR THIS OFFICE.

In the hours before

Local storm report, Jul 17, 2:38 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
238 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      2 SSE MESCALERO         33.12N 105.78W
07/17/2008                   OTERO              NM   FIRE DEPT/RESCUE

            WATER RUNNING ACROSS BIA ROUTE 10 WITH ROCKS...LOGS...
            AND ASH. FEW RESIDENCES HAVE DRIVEWAYS BLOCKED BY RUNNING
            WATER. NOTE...DISTANCE FROM MESCALERO ESTIMATED.

&&

HARDIMAN
Special weather statement, Jul 17, 5:48 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
548 PM MDT THU JUL 17 2008

NMZ023-032-TXZ055-180100-
SIERRA COUNTY LAKES REGION-SOUTHERN DESERT-EL PASO-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...LAS CRUCES...
EL PASO
548 PM MDT THU JUL 17 2008

ISOLATED THUNDERSTORMS WILL AFFECT LOWLAND DESERT AREAS AND THE
RIO GRANDE VALLEY THROUGH THE EVENING HOURS. LOCALIZED WIND GUSTS
OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS...AS WELL AS
TORRENTIAL DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

AT 550 PM...THE STRONGEST STORMS WERE LOCATED JUST SOUTH OF
ELEPHANT BUTTE IN SIERRA COUNTY...AND OVER THE CITY OF EL PASO.
THE STORMS OVER SIERRA COUNTY WERE MOVING SLOWLY TO THE
SOUTH...WHILE THE STORMS IN EL PASO WERE SLOWLY MOVING TO THE
SOUTHWEST.

LOCALIZED AREAS OF BLOWING DUST WILL ALSO RESTRICT VISIBILITY TO
BELOW ONE MILE AT TIMES. THE THREAT OF BLOWING DUST WILL HIGHEST
OVER THE EL PASO METRO AREA.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:08 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra3 hr
Jul 18, 12:48 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 18, 1:30 PM MDTAreal Flood AdvisoryEPZDoña Ana3 hr
Jul 18, 2:02 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 18, 2:54 PM MDTSevere Thunderstorm WarningEPZDoña Ana36 min
Jul 18, 3:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna, Sierra51 min
Jul 18, 4:08 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna37 min
Jul 18, 4:41 PM MDTSevere Thunderstorm WarningEPZLuna64 min
Jul 18, 5:00 PM MDTFlash Flood WarningEPZGrant, Luna3 hr
Jul 18, 5:57 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.